Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get Nature's Evidence-Based Pharmacy

Our newsletter serves 500,000 with essential news, research & healthy tips, daily.

Download Now

500+ pages of Natural Medicine Alternatives and Information.

Abstract Title:

Severe acute cholestatic hepatitis with prolonged cholestasis and bile-duct injury following atorvastatin therapy: a case report.

Abstract Source:

Acta Gastroenterol Belg. 2008 Jul-Sep;71(3):318-20. PMID: 19198578

Abstract Author(s):

J F Rahier, J Rahier, I Leclercq, A P Geubel

Article Affiliation:

Department of Gastroenterology, Cliniques universitaires St Luc, Université Catholique de Louvain, Bruxelles, Belgium.

Abstract:

We report the case of a patient who exhibited severe acute hepatitis with symptomatic cholestasis for more than 3 months and bile duct injury following the prescription of atorvastatin. After withdrawal the drug, the patient's wellbeing slowly improves and biological features normalize in 4 months. Therapy aimed at treating severe liver steatosis and hypercholesterolemia. Atorvastatin is a highly effective 3-hydroxy-3 methylglutamyl- coenzyme A reductase (statin) used to lower low-density lipoprotein. Reported frequent adverse events of the medication include nausea, depression, myalgia, abdominal pain and abnormal liver function tests. Although abnormal liver function tests is not an uncommon side effect of the medication, more serious liver injury is rare. In a recent literature review, about ten cases of serious hepatotoxicity have been documented. In the typical presentation, the duration of exposure prior to hepatic toxicity is variable. Liver injury is generally of the mixed type. A prolonged cholestasis for more than 3 months has been seldom reported. Morphological changes includes canalicular cholestasis, feathery degeneration but no cholangiolitis nor cholangitis under the form of cytological and inflammatory changes at the level of interlobular bile ducts. This case report provides further evidence that among statins, atorvastatin may be implicated in drug-induced liver injury and indicates for the first time that such liver injury may be followed by prolonged cholestasis and interlobular bile duct injury. Atorvastatin has thus to be added to the list of medication potentially responsible for bile duct injury.

Print Options


Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get Nature's Evidence-Based Pharmacy

Our newsletter serves 500,000 with essential news, research & healthy tips, daily.

Download Now

500+ pages of Natural Medicine Alternatives and Information.

This website is for information purposes only. By providing the information contained herein we are not diagnosing, treating, curing, mitigating, or preventing any type of disease or medical condition. Before beginning any type of natural, integrative or conventional treatment regimen, it is advisable to seek the advice of a licensed healthcare professional.

© Copyright 2008-2019 GreenMedInfo.com, Journal Articles copyright of original owners, MeSH copyright NLM.